Accessible Unlicensed Requires Authentication Published by De Gruyter March 11, 2014

Character rigidity for special linear groups

Jesse Peterson and Andreas Thom


In this paper we study characters on special linear groups SLn(R), where R is either an infinite field or the localization of an order in a number field. We give several applications to the theory of measure-preserving actions, operator-algebraic superrigidity, and almost homomorphisms.

Funding source: National Science Foundation

Award Identifier / Grant number: DMS-1201565

Funding source: European Research Council

Award Identifier / Grant number: 277728

Funding statement: J. Peterson is supported by NSF Grant DMS-1201565, and a grant from the Alfred P. Sloan Foundation. A. Thom is supported by ERC Grant 277728.

We want to thank Miklós Abért for motivating discussions and sharing a preliminary version of [‘A strong simplicity property for projective special linear groups’, preprint] with us, and Tim Netzer for discussions about Theorem 5.2. A. Thom wants to thank Uri Bader for interesting discussions about a first version of this paper. This work was started when J. Peterson visited Universität Leipzig in September 2012, he is grateful for their hospitality. We thank the unknown referee for careful proof-reading and many helpful comments.


[1] Abért M., Avni N. and Wilson J., A strong simplicity property for projective special linear groups, personal communication. Search in Google Scholar

[2] Abért M., Glasner Y. and Virag B., Kesten’s theorem for invariant random subgroups, preprint 2012, . Search in Google Scholar

[3] Bekka B., Operator-algebraic superrigidity for SLn(), n3, Invent. Math. 169 (2007), no. 2, 401–425. Search in Google Scholar

[4] Burger M., Ozawa N. and Thom A., On Ulam stability, Israel J. Math. 193 (2013), 109–129. Search in Google Scholar

[5] Choda M., Group factors of the Haagerup type, Proc. Japan Acad. Ser. A Math. Sci. 59 (1983), 174–177. Search in Google Scholar

[6] Cimpric J., Netzer T. and Marschall M., Closures of quadratic modules, Israel J. Math. 183 (2011), no. 1, 445–474. Search in Google Scholar

[7] Connes A., Correspondences, handwritten notes 1980. Search in Google Scholar

[8] Connes A. and Jones V., Property T for von Neumann algebras, Bull. Lond. Math. Soc. 17 (1985), 57–62. Search in Google Scholar

[9] Creutz D. and Peterson J., Stabilizers of ergodic actions of lattices and commensurators, preprint 2012. Search in Google Scholar

[10] Dixmier J., Von Neumann algebras, North-Holland Math. Lib. 27, North-Holland, Amsterdam 1981. Search in Google Scholar

[11] Dudko A. and Medynets K., Finite factor representations of Higman–Thompson groups, Groups Geom. Dyn., to appear. Search in Google Scholar

[12] Dye H. A., On groups of measure preserving transformations. I, Amer. J. Math. 81 (1959), no. 1, 119–159. Search in Google Scholar

[13] Dye H. A., On the ergodic mixing theorem, Trans. Amer. Math. Soc. 118 (1965), 123–130. Search in Google Scholar

[14] Feldman J. and Moore C. C., Ergodic equivalence relations, cohomology, and von Neumann algebras. II, Trans. Amer. Math. Soc. 234 (1977), no. 2, 325–259. Search in Google Scholar

[15] Gamm C., ε-representations of groups and Ulam stability, Master thesis, Georg-August-Universität Göttingen, Göttingen 2011. Search in Google Scholar

[16] Gluck D., Sharper character value estimates for groups of Lie type, J. Algebra 174 (1995), 229–266. Search in Google Scholar

[17] Grunewald F. and Schwermer J., Free nonabelian quotients of SL2 over orders of imaginary quadratic numberfields, J. Algebra 69 (1981), 298–304. Search in Google Scholar

[18] Haagerup U., An example of a non-nuclear C*-algebra, which has the metric approximation property, Invent. Math. 50 (1978/79), 279–293. Search in Google Scholar

[19] Harish-Chandra , On the characters of a semisimple Lie group, Bull. Amer. Math. Soc. 61 (1955), no. 5, 389–396. Search in Google Scholar

[20] Kadison R. V., A generalized Schwarz inequality and algebraic invariants for operator algebras, Ann. of Math. (2) 56 (1952), 494–503. Search in Google Scholar

[21] Kirillov A. A., Positive definite functions on a group of matrices with elements from a discrete field, Sov. Math. Dokl. 6 (1965), 707–709. Search in Google Scholar

[22] Margulis G. A., Non-uniform lattices in semisimple algebraic groups, Lie groups and their representations (Budapest 1971), Wiley, New York (1975), 371–553. Search in Google Scholar

[23] Morris D. W., Bounded generation of SL(n,A) (after D. Carter, G. Keller, and E. Paige), New York J. Math. 13 (2007), 383–421. Search in Google Scholar

[24] Mostow G. D., Strongrigidity of locally symmetric spaces, Ann. of Math. Stud. 78, Princeton University Press, Princeton 1973. Search in Google Scholar

[25] von Neumann J. and Wigner E., Minimally almost periodic groups, Ann. of Math. (2) 41 (1940), 746–750. Search in Google Scholar

[26] Nevo A. and Zimmer R., Homogenous projection factors for the action of semi-simple Lie groups, Invent. Math. 138 (1999), 229–252. Search in Google Scholar

[27] Ovcinnikov S. V., Positive definite functions on Chevalley groups, Funct. Anal. Appl. 5 (1971), 79–80. Search in Google Scholar

[28] Ozawa N., Quasi-homomorphism rigidity with non-commutative targets, J. reine angew. Math. 655 (2011), 89–104. Search in Google Scholar

[29] Popa S., Orthogonal pairs of -subalgebras in finite von Neumann algebras, J. Operator Theory 9 (1983), no. 2, 253–268. Search in Google Scholar

[30] Popa S., Correspondences, INCREST Preprint 56/1986, 1986. Search in Google Scholar

[31] Popa S., On a class of type II1 factors with Betti numbers invariants, Ann. of Math. (2) 163 (2006), 809–899. Search in Google Scholar

[32] Prasad G., Strong rigidity of Q-rank 1 lattices, Invent. Math. 21 (1973), 255–286. Search in Google Scholar

[33] Robertson A. G., Property (T) for II1 factors and unitary representations of Kazhdan groups, Math. Ann. 296 (1993), 547–555. Search in Google Scholar

[34] Segal I. and von Neumann J., A theorem on unitary representations of semi-simple Lie groups, Ann. of Math. (2) 52 (1950), 509–517. Search in Google Scholar

[35] Skudlarek H.-L., Die unzerlegbaren Charaktere einiger diskreter Gruppen, Math. Ann. 223 (1976), 213–231. Search in Google Scholar

[36] Stuck G. and Zimmer R., Stabilizers for ergodic actions of higher rank semisimple groups, Ann. of Math. (2) 139 (1994), no. 3, 723–747. Search in Google Scholar

[37] Takesaki M., Theory of operator algebras. I, Encyclopaedia Math. Sci. 124, Springer-Verlag, Berlin 2002. Search in Google Scholar

[38] Thoma E., Die unzerlegbaren, positiv-definiten Klassenfunktionen der abzählbar unendlichen, symmetrischen Gruppe, Math. Z. 85 (1964), 40–61. Search in Google Scholar

[39] Thoma E., Über unitäre Darstellungen abzählbarer, diskreter Gruppen, Math. Ann. 153 (1964), 111–138. Search in Google Scholar

[40] Thoma E., Invariante positiv definite Klassenfunktionen und ergodische Maße, Math. Ann. 162 (1965/1966), 172–189. Search in Google Scholar

[41] Umegaki H., Conditional expectation in an operator algebra, Tôhoku Math. J. (2) 6 (1954), 177–181. Search in Google Scholar

[42] Vershik A. M., Nonfree actions of countable groups and their characters, J. Math. Sci. (N. Y.) 174 (2011), no. 1, 1–6. Search in Google Scholar

[43] Vershik A. M. and Kerov S. V., Characters and factor representations of the infinite symmetric group, Sov. Math. Dokl. 23 (1981), 389–392. Search in Google Scholar

[44] Voiculescu D., Représentations factorielles de type II1 de U(), J. Math. Pures Appl. (9) 55 (1976), 1–20. Search in Google Scholar

Received: 2013-6-3
Revised: 2014-2-4
Published Online: 2014-3-11
Published in Print: 2016-7-1

© 2016 by De Gruyter